Alert archive / Wyoming / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 28, 2020, 11:07 AM MDT for Sublette County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 11:07 AM MDT (17:07 UTC)
- Expired
- Jun 28, 2020, 2:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Sublette County, WY
The radar
The Riverton/Lander radar (KRIW), 158 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2301 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512
WGUS55 KRIW 281707
FFWRIW
WYC035-282000-
/O.NEW.KRIW.FF.W.0002.200628T1707Z-200628T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
1107 AM MDT Sun Jun 28 2020
The National Weather Service in Riverton has issued a
* Flash Flood Warning for...
West central Sublette County in west central Wyoming...
* Until 200 PM MDT.
* At 1055 AM MDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, rural area roads as
well as other drainage and low lying areas.
* Flash flooding will remain over mainly rural areas of west central
Sublette County.
Excessive rainfall over the burn scar will result in debris flow
moving through the Roosevelt burn scar area. The debris flow can
consist of rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4308 11053 4311 11047 4310 11043 4311 11036
4313 11036 4315 11031 4314 11019 4308 11018
4306 11034 4304 11038 4301 11036 4297 11038
4297 11054 4299 11054 4302 11059 4307 11059
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Hulme2 follow-up statements
216
WGUS75 KRIW 281836
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
1236 PM MDT Sun Jun 28 2020
WYC035-282000-
/O.CON.KRIW.FF.W.0002.000000T0000Z-200628T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sublette-
1236 PM MDT Sun Jun 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR
WEST CENTRAL SUBLETTE COUNTY...
At 1234 PM MDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. 0.75
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, rural area roads as
well as other drainage and low lying areas.
Excessive rainfall over the burn scar will result in debris flow
moving through the Roosevelt burn scar area. The debris flow can
consist of rock, mud, vegetation and other loose materials.
Flash flooding will remain over mainly rural areas of west central
Sublette County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4308 11053 4311 11047 4310 11043 4311 11036
4313 11036 4315 11031 4314 11019 4308 11018
4306 11034 4304 11038 4301 11036 4297 11038
4297 11054 4299 11054 4302 11059 4307 11059
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Hulme572
WGUS75 KRIW 281952
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
152 PM MDT Sun Jun 28 2020
WYC035-282001-
/O.EXP.KRIW.FF.W.0002.000000T0000Z-200628T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sublette-
152 PM MDT Sun Jun 28 2020
...THE FLASH FLOOD WARNING FOR WEST CENTRAL SUBLETTE COUNTY WILL
EXPIRE AT 200 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4308 11053 4311 11047 4310 11043 4311 11036
4313 11036 4315 11031 4314 11019 4308 11018
4306 11034 4304 11038 4301 11036 4297 11038
4297 11054 4299 11054 4302 11059 4307 11059
$$
HulmeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 10:59 AM MDT, 8 minutes earlier.
Area forecast discussion, Jun 28, 10:59 AM MDT, 8 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1059 AM MDT Sun Jun 28 2020 .SHORT TERM...This afternoon through Monday night Clouds have spread over the Cowboy State this morning. Showers continue over the Jackson/Star Valleys, spreading northeast into southern portions of the Bighorn Basin. This trend will continue through the rest of the morning, even lifting more northward toward Yellowstone, as these bands of showers stretch back into ID. Based on surface obs, the cold front is draped along portions of central WY to southwestern portions. The forecast remains that the eastern flank of the front will push northward this afternoon. This will be the focal point of the strongest storms, where shear and instability will be greatest. A surface low will develop along the front over portions of Johnson/Campbell counties this afternoon and evening, adding to the severe threat. Elsewhere, strong surface winds will develop this afternoon over southern and central portions. South to southwest winds 25 to 30 mph, with gusts of 45 to 50 mph, will occur in these areas. Showers and storms over these areas this afternoon could easily increase these winds, causing strong, damaging wind gusts. Locally heavy rain will also be a concern this afternoon, with precipitable water values of 0.60" to 0.80" are once again in place across the forecast area. The thunderstorm threat will decrease this evening, while showers continue through the overnight hours. These showers look likely from southern Lincoln County to western Big Horn County. Rainfall amounts through tonight remain largely unchanged, ranging between 0.30" to 0.50" over southwestern portions, 0.60" to 0.75" from the Jackson/Star Valleys to the Cody Foothills, and around 1 inch in the western mountains. Snow levels will fall tonight, dropping to around 9000 feet by the predawn hours Monday morning. The cold front will progress eastward over central and southern portions tonight, becoming stationary from eastern Johnson County southward to eastern Sweetwater County. Cooler temperatures will be in place across the forecast area Monday, with rain showers being confined mainly west of the Divide. Some of the showers will spill east of the Divide near Dubois, Crowheart, Cody and Lovell. Rainfall amounts will be much lower in these areas, compared to Sunday, with up to 0.20" through the day Monday. Gusty southwest winds will return Monday afternoon as well, with gusts of 35 to 45 mph occurring in the vicinity of the front. Showers will continue across much of the area Monday night, with isolated areas of wetting rain. Overnight temperatures will remain mild east of the Divide, with readings dropping into the 30s over the far west. .LONG TERM...Monday night through Saturday Issued at 139 AM MDT Sun Jun 28 2020 A closed low along ID/MT area, with the associated trough extending southward into UT, will keep the south-southwesterly flow across the region. Shower activity will be widespread across the forecast area, with the heaviest amounts across the northwest, north and northeast. Thunderstorm activity will also develop across much of the region. Tuesday and Wednesday show continued south-southwest flow across WY on Tuesday and Wednesday, and are now in a little better agreement on the movement of the closed 500mb low into MT. The pattern is still keeping a moist flow across the region for showers and storms through Wednesday. Temperatures will show a slow decline through Wednesday, before starting to warm up into next weekend. Models are still trying to kick the trough out to the northeast Thursday, with a nice drying trend moving in. Flow will be more westerly, allowing for a series of shortwaves to move through MT and clip northern WY. The north and northwest will still see some afternoon and evening convection Thursday, Friday and Saturday. && .AVIATION...For the 18Z TAFS through 18Z Monday Showers continue to move across the region this afternoon. Most areas will remain in VFR conditions with MVFR cigs/vsby possible in heavier showers. Gusty winds will also continue across KRKS, KRIW, KLND, and KCPR as well as at KBPI and KPNA through the afternoon. A round of scattered thunderstorms is expected to erupt by mid afternoon at KWRL, KRIW, KLND, and KCPR, and will continue through early evening. These storms may produce strong gusty winds, heavy rainfall, and possible small hail. Expect possible IFR conditions in thunderstorms. Thunderstorms will transition to showers with MVFR cigs and vsby possible after around 03Z Monday. Widespread rainfall with local MVFR cigs/vsby will continue across KJAC, KBPI, KPNA, and KCOD overnight and through Tuesday morning. Some embedded thunderstorms are also possible in theses showers. && .FIRE WEATHER... Wetting rains will continue over far western zones, with accumulations of up to an inch through tonight. Areas from RKS to CPR will see gusty southwest winds up to 50 mph at times, while humidity values fall to around 25 percent. Thunderstorms in this corridor could have even higher gusts at times. Strong to possibly severe storms will be possible over portions of zone 281 this afternoon. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LaVoie LONG TERM...Swanson AVIATION...Fisher FIRE WEATHER...Straub/LaVoie
Hazardous weather outlook, Jun 28, 4:09 AM MDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 409 AM MDT Sun Jun 28 2020 WYZ001>020-022>030-291015- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 409 AM MDT Sun Jun 28 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Widespread showers and thunderstorms expected for western and central WY today and tonight. Some thunderstorms could be severe, with very gusty winds. Areas around Johnson County may also see a threat for hail this afternoon. Persistent rainfall across northwestern WY may lead to some localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms will continue into the day Monday, with some localized gusty winds with stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report any significant weather conditions.
In the hours before
Special weather statement, Jun 28, 10:35 AM MDT, 32 minutes before
Special Weather Statement National Weather Service Riverton WY 1035 AM MDT Sun Jun 28 2020 WYZ005>007-017-018-281700- Owl Creek and Bridger Mountains-Wind River Basin-Southeast Big Horn Basin-Southwest Big Horn Basin-Lander Foothills- 1035 AM MDT Sun Jun 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS...CENTRAL FREMONT AND WEST CENTRAL WASHAKIE COUNTIES UNTIL 1100 AM MDT... At 1034 AM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles northwest of Pavillion to near Hudson. Movement was northeast at 55 mph. Wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Riverton around 1050 AM MDT. Hamilton Dome, Boysen State Park and Hidden Valley around 1100 AM MDT. Other locations impacted by these storms include Badlands Overlook, Hot Springs County Airport, Hot Springs County Fairgrounds, Arapahoe Elementary School, Midvale, St Stephens, Bonneville, Fremont County Fairgrounds and Riverton Regional Airport. LAT...LON 4407 10843 4315 10786 4276 10861 4340 10898 TIME...MOT...LOC 1634Z 213DEG 48KT 4340 10886 4286 10856 Hulme
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:26 PM MDT | Special Weather Statement | RIW | 49 min | |
| Jun 27, 6:40 PM MDT | Special Weather Statement | RIW | 50 min | |
| Jun 27, 8:26 PM MDT | Special Weather Statement | RIW | Big Horn | 34 min |
| Jun 27, 8:42 PM MDT | Special Weather Statement | RIW | 48 min | |
| Jun 27, 8:57 PM MDT | Special Weather Statement | RIW | Sheridan | 33 min |
| Jun 27, 9:12 PM MDT | Special Weather Statement | RIW | 33 min | |
| Jun 27, 9:28 PM MDT | Special Weather Statement | RIW | Sheridan | 32 min |
| Jun 27, 9:45 PM MDT | Special Weather Statement | RIW | Big Horn | 30 min |
| Jun 27, 10:08 PM MDT | Special Weather Statement | RIW | Lincoln | 37 min |
| Jun 27, 10:11 PM MDT | Special Weather Statement | RIW | 34 min | |
| Jun 28, 10:35 AM MDT | Special Weather Statement | RIW | Fremont, Hot Springs | 25 min |
| Jun 28, 11:14 AM MDT | Special Weather Statement | RIW | Washakie | 31 min |
| Jun 28, 11:50 AM MDT | Special Weather Statement | RIW | Washakie | 25 min |
| Jun 28, 12:25 PM MDT | Special Weather Statement | RIW | Johnson | 35 min |
| Jun 28, 1:00 PM MDT | Special Weather Statement | RIW | Johnson | 30 min |
| Jun 28, 1:29 PM MDT | Special Weather Statement | RIW | Johnson | 31 min |
| Jun 28, 1:39 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 51 min |
| Jun 28, 2:09 PM MDT | Special Weather Statement | RIW | 36 min | |
| Jun 28, 2:19 PM MDT | Special Weather Statement | RIW | Natrona | 26 min |
| Jun 28, 2:39 PM MDT | Special Weather Statement | RIW | 36 min | |
| Jun 28, 2:40 PM MDT | Special Weather Statement | RIW | Sweetwater | 35 min |
| Jun 28, 2:52 PM MDT | Special Weather Statement | RIW | Natrona | 38 min |
| Jun 28, 3:12 PM MDT | Special Weather Statement | RIW | Natrona | 33 min |
| Jun 28, 3:15 PM MDT | Special Weather Statement | RIW | 30 min | |
| Jun 28, 3:24 PM MDT | Special Weather Statement | RIW | Sweetwater | 36 min |
| Jun 28, 3:32 PM MDT | Special Weather Statement | RIW | Lincoln | 28 min |
| Jun 28, 3:41 PM MDT | Special Weather Statement | RIW | Natrona | 34 min |
| Jun 28, 3:49 PM MDT | Special Weather Statement | RIW | 26 min | |
| Jun 28, 4:05 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 40 min |
| Jun 28, 4:13 PM MDT | Special Weather Statement | RIW | Natrona | 32 min |
| Jun 28, 4:35 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona, Washakie | 40 min |
| Jun 28, 4:38 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 37 min |
| Jun 28, 4:45 PM MDT | Special Weather Statement | RIW | 30 min | |
| Jun 28, 5:01 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 44 min |
| Jun 28, 5:02 PM MDT | Special Weather Statement | RIW | Sublette | 28 min |
| Jun 28, 5:13 PM MDT | Special Weather Statement | RIW | 32 min | |
| Jun 28, 5:15 PM MDT | Special Weather Statement | RIW | Johnson | 30 min |
| Jun 28, 5:40 PM MDT | Special Weather Statement | RIW | 35 min | |
| Jun 28, 5:43 PM MDT | Special Weather Statement | RIW | Johnson | 32 min |
Nearby
Flash Flood Warnings in Wyoming, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.